Pennsylvania, 2020

Damaging Winds in Pennsylvania, April 7 to 8, 2020

April 7 to 8, 2020 · NWS CTP · 12 events in 5 counties and zones

A line of thunderstorms pushed southeastward fro the Great Lakes into a strong shear, moderate (but diminishing) CAPE environment over western Pennsylvania during the late evening hours of April 7, 2020. These storms managed to produce isolated wind damage in Warren and Huntingdon counties, with a bit more widespread wind damage in the Laurel Highlands (Cambria and Somerset counties).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of thunderstorms pushed southeastward fro the Great Lakes into a strong shear, moderate (but diminishing) CAPE environment over western Pennsylvania during the late evening hours of April 7, 2020. These storms managed to produce isolated wind damage in Warren and Huntingdon counties, with a bit more widespread wind damage in the Laurel Highlands (Cambria and Somerset counties).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 7, 9:32 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 7, 9:32 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
1032 PM EDT Tue Apr 7 2020

.SYNOPSIS...
Low pressure over the upper midwest will track across northern
Pennsylvania tonight, then high pressure will build into the
state Wednesday. A potent cold front will sweep through the area
Thursday morning, followed by an upper level trough lingering
over the the northeast conus into the first part of next
weekend.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Steep midlevel lapse rates and PW surging over 1" in a nose from
the Ohio Valley into NW PA are now fueling scattered showers and
thunderstorms over my northwest counties. Weakening trend noted
from the Fingerlakes region ESE, but still some strong updrafts
and hail cores to be had farther southwest, namely Crawford
County where a SVR is in effect for a decent hail core. Almost
all severe reports upstream (MI) tonight were hail reports, but
as time wears on cells have started to take on linear shape and
wind gusts could become the favored mode. Elevated instability
remains in play over much of central and western PA overnight,
and it looks like activity could go most of the overnight as
strong shortwave trough and associated sfc low track ESE across
PA. Showers will become widespread with scattered mainly
elevated storms expected. Some storms along and west of the
Alleghenies may be capable of strong gusty winds and will be
watched. Laurel Highlands has an elevated threat of strong to
locally severe storms given strong mid level winds overnight,
with the risk lowering to the north and east. Convection-
allowing models still indicate the risk of reaching FFG/FFH
numbers are low, so believe the current risk of flooding is low.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Lingering showers will remain possible Wednesday morning
associated with departing low pressure, then expect clearing
skies by afternoon, as high pressure builds in from the Grt
Lks. Model 850mb temperatures averaging around 8C support highs
from the upper 50s over the northwest mountains, to the low 70s
across the Lower Susq Valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Active weather pattern through much of the extended.

First up will be a deepening trough over the NE U.S. that will
be accompanied by a potent cold frontal passage early Thursday.
this may bring s few gusty thunderstorms over the Lower Susq
and will produce widespread rain showers CWA-wide.

Behind the front, strong pressure gradient and a surge of
colder air will bring brisk winds (30-40 mph gusts) and chilly
temperatures (much below normal) for early to mid-April, with
temperatures remaining steady or slowly falling Thursday for the
Central and Northern Mountains and Laurel Highlands. On Friday,
highs will struggle to get out of the 30s for the northern
mountains and Alleghenies as breezy conditions continue, with
some wet snow accumulations up to an inch likely Thu night into
Fri.

If clearing skies develop quickly enough Friday night across
the Susquehanna Valley (and chances are strong), and the wind
becomes light enough, frost would become likely as temps dip
close to 32F and maybe even briefly reach freeze conditions.
This is another forecast aspect we'll be monitoring closely this
week.

Temperatures should begin to moderate a bit by Sunday with weak
ridge sliding over the region. But trough regenerates for early
next week, and looks to pick up a developing system in the
southern stream, lifting it toward PA for Mon bringing milder
temps but a high probability for rain. That will be followed by
yet another potent shot of colder air for midweek, pushing
temperatures back below normal and reintroducing a chance for
wet snow to the NW portion of CWA.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Second round of organized showers and thunderstorms late
tonight into early Wednesday morning dropping southeast across
the airspace. There may also be a brief period of marginal LLWS
but not mention attm. Still expect cigs to trend lower through
tonight with low to sub-VFR likely by the end of the 07/12Z TAF
period.

Added LLWS into western most TAF sites at this point. May need
to expand inclusion eastward with time.

.Outlook...

Wed...Showers/low cigs early followed by drying/improving trend.

Thurs...Widespread showers/isold T'storm poss. CFROPA. Gusty
winds 25-35kt from 250-280 degrees.

Fri...Low cigs/rain/snow showers likely NW 1/2. Gusty winds
25-35kt from 270-300 degrees subsiding Friday night.

Sat...Low cigs psbl early then trending VFR. Light rain showers
psbl late.

Sun...VFR early. Chance rain showers by aftn. Strong/gusty
southerly winds psbl Sunday afternoon depending on
track/development of sfc low forecast to move east from the
Mississippi Valley.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...DeVoir/Gartner
SHORT TERM...Fitzgerald/Gartner
LONG TERM...Jurewicz/RXR
AVIATION...DeVoir/Gartner
Hazardous weather outlook, Apr 7, 4:30 AM EST, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
530 AM EDT Tue Apr 7 2020

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-080930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
530 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty west to northwest winds up to 40 mph will occur Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>035-056-080930-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Perry-
530 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms, with gusty winds and hail, are
possible late today or tonight, mainly across the Laurel Highlands.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty west to northwest winds up to 40 mph will occur Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-057-059-063>066-080930-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
530 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A few strong thunderstorms with gusty winds and small hail are
possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty west to northwest winds up to 40 mph will occur Thursday
afternoon.

Cold temperatures Friday night may lead to frost or freeze
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 7, 9:56 PM EST, 59 minutes before
Special Weather Statement
National Weather Service State College PA
1056 PM EDT Tue Apr 7 2020

PAZ004-080415-
Warren PA-
1056 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL
1215 AM EDT...

At 1054 PM EDT, Doppler radar indicated a strong thunderstorm near
Riceville, moving east at 40 mph.

Wind gusts 40 to 50 mph and dime size hail are possible.

Locations impacted include...
Warren, Sheffield, Columbus, Youngsville, Russell, Spring Creek,
Scandia, Lottsville, Grand Valley, Warren South, Garland, Kinzua Dam,
Chapman State Park, Tidioute, Sugar Grove, Starbrick, Clarendon and
Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 7892 4184 7891 4183 7892 4183 7895
      4162 7896 4163 7961 4200 7960
TIME...MOT...LOC 0254Z 283DEG 35KT 4170 7979

Colbert/GD

The radar

The Buffalo radar (KBUF), 130 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 7, 10:55 PM EST
Where
Warren County, 1.29 mi S of Wrightsville
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.902, -79.435

A severe thunderstorm producing winds estimated near 80 mph destroyed a barn, knocked down at least a dozen trees, and damaged a home south of Lottsville.

Thunderstorm Wind, Warren

When
April 7, 11:15 PM EST
Where
Warren County, 1.26 mi SSW of Hemlock
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.832, -79.075

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree along Kinzua Road east of Warren.

Thunderstorm Wind, Somerset

When
April 8, 1:00 AM EST
Where
Somerset County, 2.19 mi NNE of Thomas Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
40.261, -78.972

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and damaged the roof of a tavern.

Thunderstorm Wind, Somerset

When
April 8, 1:05 AM EST
Where
Somerset County, 0.53 mi W of Davidsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.230, -78.940

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in Davidsville.

Thunderstorm Wind, Cambria

When
April 8, 1:10 AM EST
Where
Cambria County, 0.6 mi WSW of Lorain
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.296, -78.910

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Grove Avenue in Johnstown.

Thunderstorm Wind, Cambria

When
April 8, 1:10 AM EST
Where
Cambria County, 2.29 mi W of Southmont
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.301, -78.993

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a house on Meadow Drive near Westmont.

Thunderstorm Wind, Somerset

When
April 8, 1:15 AM EST
Where
Somerset County, 0.58 mi S of Somerset
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.012, -79.079

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires on Center Avenue in Somerset.

Thunderstorm Wind, Somerset

When
April 8, 1:20 AM EST
Where
Somerset County, 0.74 mi NNE of Kingwood
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.910, -79.265

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Knogwood Road northwest of Casselman.

Thunderstorm Wind, Somerset

When
April 8, 1:20 AM EST
Where
Somerset County, 0.8 mi SW of Rockwood
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.911, -79.159

A severe thunderstorm producing winds estimated near 60 mph uprooted or snapped several large trees south of Rockwood.

Thunderstorm Wind, Bedford

When
April 8, 1:27 AM EST
Where
Bedford County, 0.77 mi S of New Buena Vista
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.009, -78.698

A severe thunderstorm producing winds estimated near 60 mph produced damage to a roof and trees in New Buena Vista.

Thunderstorm Wind, Huntingdon

When
April 8, 1:29 AM EST
Where
Huntingdon County, Robertsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
40.180, -78.120

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in the Robertsdale area of southern Huntingdon County.

Thunderstorm Wind, Somerset

When
April 8, 1:31 AM EST
Where
Somerset County, 1.67 mi SSW of Meyersdale
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.799, -79.046

A severe thunderstorm producing winds estimated near 70 mph damaged a press box, bleachers, a scoreboard, sheds and fences at Meyersdale High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884558, 884559, 884561, 884562, 884563, 884564, 884565, 884566, 884567, 884556, 884568, 884569.